The list of medications that cause hair loss is surprisingly long!
The bad news is that you might not have been made aware of the risk when you were first prescribed the medication.
The good news, on the other hand, is that drug induced hair loss usually reverses itself as soon as you stop taking the medication concerned, so damage is rarely permanent.
Our hair passes through cycles of growth. One of these cycles - the anagen phase - lasts for 3 to 4 years and is the time during which the hair is actually growing.
It's followed by the telogen phase - lasting for around 3 months - during which time the hair 'rests'. Once the telogen phase is over, the hair falls out... and new hair grows to replace it.
But some medications may interfere with this hair growth cycle.
The most common type of interruption results in a type of hair loss called 'telogen effluvium'. The hair falls out because the medication causes it to enter the telogen - or 'resting' phase - earlier than it should.
This type of hair loss doesn't take place immediately after taking the drug, though. In fact, it doesn't usually occur until around 2 to 4 months AFTER taking the medication.
The second type of hair loss associated with certain medications is
'anagen effluvium'. As the name suggests, this kind of hair loss happens
at the 'anagen' stage, when the hairs are actually growing. It's caused
by the medication acting upon the matrix cells, preventing them from
dividing normally and producing new hairs. And THIS type of hair loss
occurs very soon after taking the drug involved - anywhere from just a
few days to a couple of weeks later.
Anagen effluvium can cause the majority of the hair on the head to fall out and can cause the loss of body hair too, including eyebrows and eyelashes. It's most common among people taking the chemotherapy drugs used to treat cancer - these drugs, unfortunately, destroy or damage the hairs' healthy matrix cells, along with the cancer cells. Chemotherapy-related hair loss seems to be more common and more severe when the patient is taking a combination of drugs, rather than a single chemotherapy drug.
Some women experience hair loss when they stop taking birth control, after having used it for some time. Although the reason for this isn't completely clear, it may be because some oral contraceptives contain something called 'anti-androgens'. Anti-androgens lower the body's testosterone levels... and testosterone can cause hair loss in some women. Once the contraceptive pill is stopped, the protection against the testosterone is taken away and hair loss can be the result.
Some drugs don't directly cause hair loss, but may indirectly lead to it. For example, lithium can cause thyroid problems - and, as we explain on this page - thyroid problems themselves can trigger hair loss.
NOT ALL MEDICATIONS THAT CAUSE HAIR LOSS WILL HAVE THE SAME EFFECT ON EVERYONE TAKING THEM.
So - even though you may see a drug listed on this page as having the POTENTIAL to cause hair loss, it doesn't necessarily mean that it will cause YOU to lose your hair if you take it.
There are other factors involved - for example, your dosage may be lower than for someone who experiences hair loss as a result of taking the drug. Or their sensitivity to the drug may simply be higher than yours.
There are - unfortunately - many, many medications that cause hair loss. we've done our best to compile as comprehensive a list as possible, but it isn't exhaustive and is meant for guidance only.
You should ALWAYS discuss your hair loss concerns with your doctor.
Acne medications with vitamin A (retinoids), including Accutane
Anti-inflammatories and arthritis drugs, plus non-steroidal anti-inflammatories (NSAIDS), including
Anaprox or Naprosyn (naproxen)
Indocin or Indocin SR (indomethacin)
Rheumatex or Folex (methotrexate)
Antidepressants, mood stabilizers and bipolar drugs, including
Prozac (fluoxetine hydrochloride)
Zoloft (sertraline hydrochloride)
Tofranil and Tofranil PM (imipramine)
Vivactil (protriptyline hydrochloride)
Birth control pills and other drugs containing hormones including HRT,
male androgenic hormones, all forms of testosterone, steroids (including
anabolic steroids and prednisone)
Anti blood clotting drugs (also known as anti-coagulants or blood thinners) such as
Sofarin (warfarin sodium)
Panwarfin (warfarin sodium)
Coumadin (warfarin sodium)
Heparin (warfarin sodium)
Drugs to lower cholesterol, such as Atromid-S (clofibrate) and Lopid (gemfibrozil)
Immune system suppressants
Anti convulsants / drugs to treat epilepsy including Tridone (trimethadione)
Drugs that treat breast cancer
Chemotherapy drugs including
High blood pressure medications such as BETA blockers, diuretics and ACE inhibitors including
Inderal and Inderal LA (propanolol)
Medication for Parkinson's disease including Levadopa / L-Dopa (dopar larodopa)
Weight loss / diet drugs (amphetamines)
Medication for thyroid problems, including Synthroid
Medication for gout including Lopurin and Zyloprim (allopurinal)
Drugs to treat stomach ulcers and indigestion, including both over the counter preparations and prescription doses...
If you think your medication is causing your hair loss, DON'T be tempted to carry out your own experiments to see if this is the case!
Instead, discuss your concerns with your doctor.
He or she will likely run some tests and ask you some questions to determine the cause of your hair loss issues and whether or not any other underlying health issues might be contributing to the problem.
Tests may include a scalp examination, examination of the hairs themselves, scalp biopsy, hormone tests and thyroid tests.
If your doctor DOES suspect that your medication is contributing to your hair loss, then he/she may suggest altering your dose, stopping one drug at a time, or trying a different drug to pinpoint the culprit.
Remember, though, that any improvement to your hair will not be immediate... it can take a couple of months after stopping the drug for the hair to stop falling out.
With the majority of medications that cause hair loss, stopping the drug is all that's needed to reverse the problem and the hair tends to be restored to its former glory within 2 to 3 months.
If your hair does not grow back within a few months of stopping the drug, then see your doctor to discuss the possibility of further medication to promote hair growth.
When you're being prescribed any medication, it's always worth asking if hair loss is a possible side effect. If it is, then see if there is an alternative drug you could use instead.
Use the power of the internet to do your own research! It's not unheard of for doctors to deny a certain medication's association with hair loss, when there are many, many patients online who say otherwise! And speak to your pharmacist too - many people tend to forget that their pharmacist is an excellent source of comprehensive drug information.
Not everyone who is given chemotherapy drugs will lose their hair, but for those who do, the loss can be devastating.
There is one technique that can minimize the hair loss associated with chemotherapy and that's called scalp hypothermia. Like the name suggests, the technique involves keeping the scalp very cold by placing ice packs or a 'cold cap' on it, before, during and for about half an hour after treatment.
The way it works is that the low temperature reduces the flow of blood to the hair follicles, which cuts down on the amount of the chemotherapy drug that gets into them. It also cuts back on biochemical activity, which means the follicles are not as vulnerable to damage.
Scalp hypothermia cannot be used if you have lymphoma or leukemia - and, sadly, the technique does carry the risk that cancer cells could remain in the scalp after chemotherapy is finished. There is also a risk that the technique may NOT be completely effective and that hair loss could still occur.
On the positive side, however, your hair should grow back very quickly once the chemotherapy is over. Sometimes it can be a little thinner than before - and if it's slow to return at all, your doctor might suggest trying Minoxidil. You may also notice that your hair's texture is different from how you remember - and in some cases it may even be a different color, or curlier than before!
In most cases though, you should have a full head of hair within 4 to 6 months of the end of your treatment.
Although many prescription drugs and some over the counter medications may cause hair loss, it's rarely permanent and usually stops when treatment ends.
Don't attempt to self-diagnose, or stop any medication that you think is causing the problem. Discuss the situation with your doctor.
Read everything you can about every medication that's prescribed for you. If it seems to be a common hair loss cause, ask if you can have an alternative drug.
You can usually expect your locks to be back to their former glory within a few months of stopping your medication.
| RELATED: Mercury Amalgam Fillings and Hair Loss